It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • New to hyperthyroidism

  • Post New Thread   Reply Reply
    Thread Tools Search this Thread
    Old 03-19-2016, 07:27 AM   #1
    rikenbon
    Junior Member
    (female)
     
    Join Date: Mar 2016
    Posts: 20
    rikenbon HB User
    Question New to hyperthyroidism

    Hi everyone,

    I have just been diagnosed with hyperthyroidism. I have an appointment with an endocrinologist in a few weeks. In the meantime, yesterday I started methimazole 5mg, 3x daily and atenolol. My PCP prescribed.

    The side effects of both drugs scare me to death and I almost didn't start them because I wanted to wait to see endo, but feel so awful, I did.

    Anything I should be aware of? I am a person that has very little experience with prescription drugs and honestly this is freaking me out. Thanks for any insight or help.

    Last edited by rikenbon; 03-19-2016 at 07:42 AM.

     
    Reply With Quote
    Sponsors Lightbulb
       
    Old 03-19-2016, 09:00 AM   #2
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,925
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: New to hyperthyroidism

    Sorry for your diagnosis, but try not to worry excessively. This can be managed, but it would be best for you to educate yourself before you see the endocrinologist. Read the board's "Thyroid Symptom List... " sticky thread before you go. Better yet, get a copy of Thyroid for Dummies by Dr. Alan Rubin and read it so you will understand the function, dysfunction, and treatment of the thyroid gland. The more you know, the better you can partner in your care with your doctor instead of being dictated to by him/her.

    The atenolol is a relatively benign drug that millions of people take for high blood pressure. You probably won't have any trouble with it, and it will help calm your heart rate and anxiety caused by high thyroid hormone levels. The methimazole can have more serious side effects, but the bad ones are rare. The most common side effect is rash. If that happens to you, there is another anti-thyroid med you can try. The dose you're taking is the typical starter one for "mild" hyperthyroidism. Don't worry about either of the meds too much. They should do you a lot of good.

    It would be useful to know the cause of your hyperthyroidism. Is it Graves' disease, a 'hot' nodule, subacute thyroiditis? If you recently had a baby, it could be a more temporary postpartum condition. Knowing the cause can make a difference in the treatment.

    A blood test to check for TSI antibodies will confirm or rule out Graves' disease. An ultrasound of the gland might reveal a nodule. These things are talked about at more length in the thread I mentioned, or in the book.

    The main thing I would stress to any newly diagnosed hyperT patient is not to rush into radioactive iodine gland ablation, which will cause permanent hypOthyroidism. The treatment can't be undone. Trading one thyroid disease for another is not a good option, especially since hyperT can go into remission where no treatment is needed. I have seen at least one case here on the board where a patient was diagnosed on Thursday and scheduled for RAI on Monday without being told there are other treatments. Just so you know.

    I hope you'll be feeling better soon.
    __________________
    "We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
    ~~~~~~~~~~~~~~~~~~~~~~~~

     
    Reply With Quote
    The Following User Says Thank You to midwest1 For This Useful Post:
    rikenbon (03-21-2016)
    Old 03-21-2016, 07:30 AM   #3
    rikenbon
    Junior Member
    (female)
     
    Join Date: Mar 2016
    Posts: 20
    rikenbon HB User
    Re: New to hyperthyroidism

    Quote:
    Originally Posted by midwest1 View Post
    Sorry for your diagnosis, but try not to worry excessively. This can be managed, but it would be best for you to educate yourself before you see the endocrinologist. Read the board's "Thyroid Symptom List... " sticky thread before you go. Better yet, get a copy of Thyroid for Dummies by Dr. Alan Rubin and read it so you will understand the function, dysfunction, and treatment of the thyroid gland. The more you know, the better you can partner in your care with your doctor instead of being dictated to by him/her.

    The atenolol is a relatively benign drug that millions of people take for high blood pressure. You probably won't have any trouble with it, and it will help calm your heart rate and anxiety caused by high thyroid hormone levels. The methimazole can have more serious side effects, but the bad ones are rare. The most common side effect is rash. If that happens to you, there is another anti-thyroid med you can try. The dose you're taking is the typical starter one for "mild" hyperthyroidism. Don't worry about either of the meds too much. They should do you a lot of good.

    It would be useful to know the cause of your hyperthyroidism. Is it Graves' disease, a 'hot' nodule, subacute thyroiditis? If you recently had a baby, it could be a more temporary postpartum condition. Knowing the cause can make a difference in the treatment.

    A blood test to check for TSI antibodies will confirm or rule out Graves' disease. An ultrasound of the gland might reveal a nodule. These things are talked about at more length in the thread I mentioned, or in the book.

    The main thing I would stress to any newly diagnosed hyperT patient is not to rush into radioactive iodine gland ablation, which will cause permanent hypOthyroidism. The treatment can't be undone. Trading one thyroid disease for another is not a good option, especially since hyperT can go into remission where no treatment is needed. I have seen at least one case here on the board where a patient was diagnosed on Thursday and scheduled for RAI on Monday without being told there are other treatments. Just so you know.

    I hope you'll be feeling better soon.
    midwest1, thank you for the reply and the information. I'm feeling a little bit better after three days of both drugs, but I know I have a long way to go. I'm counting the day to the endo appointment.

     
    Reply With Quote
    Old 03-21-2016, 07:33 AM   #4
    rikenbon
    Junior Member
    (female)
     
    Join Date: Mar 2016
    Posts: 20
    rikenbon HB User
    Re: New to hyperthyroidism

    midwest1, thank you for replying and the information. I am feeling a little better after three days of the meds but know I have a long way to go. I'm counting the day to the endo appointment. It can't come soon enough.

     
    Reply With Quote
    Reply Reply




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 02:23 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!